It is NEVER a good idea to mix alcohol with antidepressants. I'm sure there's a label on your medication bottle stating not to drink alcohol while taking the medication.
Peace and love,
The warnings for all antidepressants are clear. Dont drink alcohol.
That said, I occasionally have a glass of wine and never been a problem. I make sure I've not taken the medication within a few hours. And never, ever drink more than one glass. And never any other type of (harder) alcohol.
Really, I think you knew the answer before you asked. Its your life, but be careful and smart.
I'm sorry, but I must absolutly dissagree. SSRI's like Prozac (fluxotine) almost never cause adverse reactions to alcohol.
I am a social drinker and have been on one or another SSRI for the last 17 years. Never once have I experienced an adverse reaction from Alcohol with my SSRI.
If you asked; is it ok to get trashed 3 times a week by binge drinking while taking Prozac? Then that would be a much different story and not advised.
Many years ago I asked my P-doc just that question and he simply said, "all in moderation."
If you were taking an MAOI antidepressant then obviosly NO, you can NEVER drink any alcohol as they will cause a very bad reaction.
I take SSRI medication (have for a long time) and I enjoy up to 3 gasses of wine with my meals. Not everyday, but maybe a couple times a week. I also enjoy a couple shaken Vodka marttinis on the weekends.
Never once has it ever caused a bad reaction to my medications. I also happen to know countless people that drink in moderation with their antidepressant meds and never had a problem.
If you have a problem with Alcohol in terms of addiction, then obviously don't ever drink. But if your braking system is fully intact then I see no harm, nor have I ever head of any bad reactions between the two.
Why would you would even want to drink if on Prozac? I would never dare try it.
I think I may know the answer to why lori1010 might ask such a question.
Perhaps she rather enjoys a fine Morlot with a nice prime rib dinner. Or perhaps a nice Chardinay with roasted Quale or a fine seafood dish.
I know I like the occasional fine brandy with a a top notch Churchill Cigar after a fine meal.
There is nothing wrong with enjoying the finer pleasures that life has to offer. We suffer depression, but the last time I checked no one said we had to stop enjoying life.
As I said before; "all in moderation." and keep it as an occasional treat. If you feel that you can not effectivly control your alcohol intake than NO, not a good thing to do.
I have yet to find any detailed study that indicates that having a fine glass of wine or brandy while taking an SSRI's can cause any ill side effects.
Again there are some antidepressant medications such as powerful MAOI's like Parnate
That can NEVER be mixed with any alcohol especially ones that are fermented like wine. To do so while taking an MAOI could cause immidiate stroke.
As for an SSRI, they are safe with the occasional spirit. That is medical fact.
Again, I would NOT try getting stone drunk while taking an SSRI, but occasional moderate drinking is proven safe with any SSRI and even SNRI's.
You are probably right, because I checked my Celexa bottle and it doesn't mention to avoid alcohol, so I owe an apology. I see that it was Ativan (which I haven't had since February) that said not to drink.
All this time I haven't had a drink because I thought Celexa prohibited it.
Do you know if the worst effects of quitting Celexa occur in the initial stages or at the latter when I am off it? I am tapering as per my doc's guidelines and go to zero in 5 days.
I guess I am doing well, but my spouse wants me back on it because he says I am overly positively emotional and too happy. I am not manic in my opinion; just super positive but enjoying little things too much in his opinion.
I think it's great that your can feel joy without your SSRI meds.
Who knows, maybe you really didn't need to be on them in the first place.
I look at these meds this way; "if you don't need then to function on a daily basis then don't take them."
Celexa like any antidepressant can cause withdrawl symptoms when discontinued. This withdrawl and it's magnatude depend on many factors. Usually the higher the dosage and longer you have taken the medication, the wosre and longer the side effects can be.
Celexa has a relitivly long half life, thus it may be a few days off the medication before you feel any withdrawl effects. Then again, not every one that stops an SSRI gets withdrawl side effects.
I know that I get prety nasty withdrawl anytime I switch medications. Some people don't.
In most cases the withdrawl will subside in 2 to 4 weeks.
Since you were prescribed Celexa in the first place, I would assume that your were diagnosed with Major Depression. It is important to keep in mind that antidepressants are no cure, and by stopping your medication your risk of a relaps is increased.
The latest studies indicate that antidepressant medication is by far the most over prescribed medication on the planet. I always tell people that if they really need an antidepressant then they will know it without any doubt.
When your brain literally feels like a mad swurling tempist, you can't eat, sleep, your body trembles all the time, you feel utter massive hopelessness that makes death seem like a welcome relief and you simply can not function as a normal human being, then it's medication time for sure.
I have seen way too many doctors prescribe psychotropic medications to people that are for example down because of a pending divorce, or because they are having financial troubles ect... These are just life obsticals that are supposed to make us feel down.
A true severe mental depressiive dissorder is much different. most of the time a major depressive dissorder is so devistating that the brain simply can not function normally at any level. When for no reason your body is always trembling, and you litteraly feel like you are going insane, then that's what these medications are designed for.
I take them because I have a serious mood dissorder that is cronic and very severe. I would never put this poision in my body if not 100% nessasary to function normally.
A lot of people fail to understand that all these medications really are is a controled poison. Any synthetic chemical we take is viewed by our body as a poison. We may think of it as simple medication, but our bodies view it as poision that it must work to destroy. That's our bodies job and it does it very well.
This is exactly why many of us that take these medication over long periods sometimes develope a resistance to them. Just our bodies doing their job to protect us.
I just hate to see anyone take this stuff unless they suffer an abnormality in their brain. That abnormality being a serious mood dissorder.
Believe me, I needed the meds. You can drill down on my icon and read all my posts for more background but I will briefly describe the situation. I am going to combine them on my home page of this site in a few days to make it less repetitive for anyone that gains hope or help from my story.
I started on Ativan last September to temporarily control anxiety, but usage increased from 2 per week to 3 daily in a few months because in addition to the sadness I had felt over the last 2 years a panic was setting in, and there were less and less breaks from the panic. The breaks eventually lasted for only short periods and were interrupted by more attacks. Nothing seemed worth doing, and even my Dilbert daily calendar was not opened because I couldn't bring myself to the point of wanting to read the jokes.
I think I could have brought myself out of the sadness before the summer of 2007 if I had changed my life views and diligently practised right thinking (see below Buddhism) but the constant panic - sadness developed into a force I was unable to get a break from.
I started taking morning Wellbutrin in December but its effect was not strong enough and did not work past 4 pm when the grey came in. It always came from nowhere I could prepare a defence for. I would fight panic from noon to 4 and perhaps take 2 Ativans but when the wall of grey came in there was always that sinking feeling of "better luck tomorrow" so better get more Ativan in the system. Some days I tried to fight the grey but only up to an hour because the grey "darkness" was such a powerful and jolting force that it frightened the "daylights" out of me.
I read for background, volunteered, talked often to my gabby pharmacist, and tried my best to invoke Buddhist principles and habits (into my mind each moment which is the way Buddhism works best (which is like the only way the meds work on your mind too)) but each day involved the grey. The Buddhist books I read said only a few exceptional individuals can meditate out of a depression so meds are needed to get you back to normal before anything you do will help.
I don't think any of this disagrees with all you have said about a depression.